Although most teen girls grow taller and gain weight as they get older, significant or rapid weight gain may be an indication of a medical problem, depression or a medication side effect. Some anti-psychotic medications, polycystic ovary syndrome, hypothyroidism and the injectable contraceptive Depo-Provera can cause weight gain in teen girls. If you are concerned about your teen’s weight, consult your family doctor or her pediatrician.
The teen years are a time of many physical, emotional and developmental changes, and the American Academy of Pediatrics recommends teens have an annual checkup to assure that no problems exist. In addition to a physical exam, your pediatrician or family doctor should screen for depression. A study reported in the October 2009 American Journal of Public Health found that young people who experienced depression were more likely to gain weight than those who were not depressed.
Medication Side Effects
Although most teens are emotionally healthy, several serious mental illnesses may require medication to manage symptoms. Some of these medications can cause weight gain, particularly when first administered, according to an October 2009 article in the Journal of the American Medical Association. Olanzapine, risperidone, quetiapine and aripiprazole, with brand names of Zyprexa, Risperdal, Seroquel and Abilify, caused significant weight gain in teen patients compared to a control group. Weight gains ranged from slightly over 9 to almost 19 pounds within 10 to 12 weeks of treatment with these medications. Zyprexa caused the greatest weight gains in the teens studied.
Thyroid disease is more common in older women, but it can also be seen in teens. Among other symptoms, such as fatigue, increased sensitivity to cold, constipation and dry skin, low thyroid can cause unexplained weight gain. Teens who have hypothyroidism may also have delays in growth, tooth development and puberty. Hypothyroidism results from inadequate thyroid hormone production; since the thyroid helps control the body’s metabolism, hypothyroidism can cause weight gain. A blood test can determine whether your teen has hypothyroidism, and medications are available to help manage this condition.
Polycistic Ovary Syndrome
Polycystic ovary syndrome is probably related to hormone production -- in PCOS, the ovaries produce excessive amounts of hormones called androgens. Typical symptoms include irregular, very heavy or missed periods, obesity and excessive hair growth. The disease may result in serious conditions, such as diabetes, heart disease and cancer. PCOS is usually diagnosed through a combination of symptoms, a physical examination, blood tests and, on some occasions, a pelvic ultrasound to see if cysts are present in the ovaries. Although it cannot be cured, PCOS can be treated with medications.
Contraceptive Side Effects
Teen girls who are sexually active are often treated with an injectable contraceptive called Depo-Provera. Since the shot is only given once every three months, there is no need to remember to take a pill every day. Depo-Provera contains a hormone called progesterone. Unfortunately, weight gain is relatively common when using Depo-Provera. According to a March 2009 article in "U.S News and Health,” when 700 women on different forms of birth control were followed for three years to determine long-term effects of different contraceptives, those who used Depo-Provera gained an average of 11 pounds, with a 3-percent increase in body fat. A quarter of the women on Depo-Provera in the study gained a significant amount of weight.